Missouri, 2015

Damaging Wind in Missouri, August 9, 2015

August 9, 2015 · NWS PAH · 1 event in 1 county or zone

A cluster of thunderstorms slowly intensified over central Missouri during the late afternoon hours. The intensifying thunderstorms then moved southeast, producing isolated wind damage during the evening as they encountered a more unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of thunderstorms slowly intensified over central Missouri during the late afternoon hours. The intensifying thunderstorms then moved southeast, producing isolated wind damage during the evening as they encountered a more unstable environment. The storms developed ahead of a small disturbance in the upper levels of the atmosphere that tracked southeast from the Kansas City metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 9, 5:30 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 5:30 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT SUN AUG 9 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 1257 PM CDT SUN AUG 9 2015

THE FRONT IS TO OUR NORTH AND WEST...AND STRETCHES FROM NEAR MO/IA
BORDER AREA SOUTHWARD/WESTWARD THRU THE CENTRAL PLAINS. IT WILL
MAKE ITS WAY TOWARD US TONIGHT AND MAKE ITS PASSAGE TMRW.
SHOWER/STORM CHANCES WILL INCREASE AS IT NEARS AND PEAK ALONG/JUST
AHEAD OF ITS PASSAGE LATER TONIGHT-INTO TMRW. IT LOSES SOME STEAM
AS IT DIVES SOUTH AND EAST OUT OF THE UPPER SUPPORT (OVER OUR
AREA)...WHERE HEAVY RAIN WILL BE THE PRIMARY ASSOCIATED CONVECTIVE
HAZARD.

UNTIL ITS PASSAGE...IT'LL REMAIN HOT/HUMID...PARTICULARLY ACROSS
OUR FAR SOUTHWESTERN COUNTIES WHERE SUNSHINE IS A LITTLE MORE
PREVALENT. STILL...CRITICAL HEAT INDICES ARE MARGINAL EVEN
THERE...SO WE'LL MONITOR LATEST TRENDS AND MAKE A PRESS TIME
DECISION ON INHERITED HEADLINE CONTINUATION THRU 01Z EXPIRATION.

AFTER FROPA...HIGH PRESSURE TAKES OVER AND COOLER/DRIER AIR WORKS
DOWN THE ATMOS COLUMN...PROVIDING WELCOMED RESPITE FROM
HEAT/HUMIDITY AND BEGINNING AN EXTENDED PLEASANT PERIOD THAT'LL
LAST THRU MUCH OF THE WORKWEEK.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 226 PM CDT SUN AUG 9 2015

LONG TERM PORTION OF THE FORECAST.

DRY AND COOLER CONDITIONS WILL START THE LONG TERM AS SURFACE HIGH
PRESSURE BUILDS SOUTHEAST FROM CANADA THROUGH THURSDAY. A HIGHLY
AMPLIFIED MERIDIONAL PATTERN WILL DEVELOP IN THE UPPER LEVELS. THE
IMMEDIATE REGION WILL BE SUBMERSED IN DEEP NORTHERLY FLOW BETWEEN A
RETROGRADING HIGH OVER THE SOUTHWESTERN U.S. AND A TROUGH EXTENDING
FROM SOUTHEASTERN CANADA ALONG THE ATLANTIC COAST. HIGHS WEDNESDAY
AND THURSDAY ARE FORECAST TO RANGE FROM 80 TO 85...WITH NIGHTTIME
LOWS IN THE LOWER 60S.

BY LATE WEEK AND INTO THE WEEKEND...WARMER AND SLIGHTLY MORE HUMID
AIR IS FORECAST TO CREEP BACK INTO THE REGION AS WEAK SOUTHERLY LOW
LEVEL FLOW DEVELOPS ON THE BACK SIDE OF DEPARTING HIGH PRESSURE.
EVEN SO...HIGHS BY THE WEEKEND SHOULD BE LIMITED TO THE 85 TO 90
DEGREE RANGE...WITH LOWS EDGING BACK INTO THE MID AND UPPER 60S.

&&

.AVIATION...
ISSUED AT 630 PM CDT SUN AUG 9 2015

DIFFICULT TSRA FORECAST THIS CYCLE WITH ORGANIZED CONVECTION OVER
EASTERN MO IN ASSOC WITH A MCV MOVING ESE TOWARD THE AREA. WILL KEEP
A CONSERVATIVE APPROACH ON ANY TSRA MENTION UNTIL TRENDS ARE BETTER
ESTABLISHED. OTHERWISE MAINLY VFR CONDITIONS WITH VERY LIGHT WINDS.
ADDITIONAL CONVECTIVE CHANCES POSSIBLE OVERNIGHT AND AGAIN MONDAY.
WINDS MONDAY SHOULD VEER AROUND TO THE W/NW WITH TIME WITH SPEEDS
AOB 10 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MOZ100-107>110-114.

IN...NONE.
KY...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KYZ001.

&&
Hazardous weather outlook, Aug 9, 7:16 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
816 PM CDT SUN AUG 9 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
816 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORM ACTIVITY WILL MOVE EAST-SOUTHEASTWARD AT 40 MPH
ACROSS NORTHERN PARTS OF SOUTHEASTERN MISSOURI AND SOUTHWESTERN
ILLINOIS IN THE EARLY EVENING. THUNDERSTORM CHANCES ARE EXPECTED
TO INCREASE OVERNIGHT...ESPECIALLY WEST OF THE MISSISSIPPI RIVER.
LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GOOD CHANCE OF THUNDERSTORMS IS FORECAST MONDAY AS A COLD FRONT
MOVES THROUGH THE REGION. A FEW STRONG STORMS WITH GUSTY WINDS
WILL BE POSSIBLE...BUT LOCALLY HEAVY RAINFALL AND LIGHTNING WILL
BE THE PRIMARY STORM RELATED HAZARDS. A FEW STORMS MAY LINGER
INTO MONDAY EVENING...MAINLY OVER WESTERN KENTUCKY.

HEAT INDEX VALUES MAY TOP 100 DEGREES SOUTH AND WEST OF A
GREENVILLE MISSOURI TO HICKMAN KENTUCKY LINE AGAIN MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS SHOULD MONITOR
STORMS AND THEIR TRENDS SHOULD THEIR ACTIVATION BE REQUESTED.

In the hours before

Special weather statement, Aug 9, 6:50 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CDT SUN AUG 9 2015

ILZ075-076-080>082-084-085-088-MOZ076-086-087-100200-
JEFFERSON-WAYNE IL-PERRY IL-FRANKLIN-HAMILTON-JACKSON-WILLIAMSON-
UNION IL-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...
PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...CARBONDALE...
HERRIN...JONESBORO...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU
750 PM CDT SUN AUG 9 2015

STRONG TO AT TIMES SEVERE THUNDERSTORMS FROM AROUND ST. LOUIS
SOUTH TOWARD DE SOTO MISSOURI CONTINUES TO MOVE EAST SOUTHEAST
TOWARD SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE STORMS
SHOULD REACH A LINE FROM PERRYVILLE MISSOURI TO PINCKNEYVILLE
ILLINOIS BY 845 PM OR SO. STRONG AND GUSTY WINDS MAY ACCOMPANY
THE ACTIVITY WHEN IT MOVES IN LATE THIS EVENING. STAY TUNED FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Aug 9, 7:12 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT SUN AUG 9 2015

ILZ080-084-MOZ076-086-087-100215-
PERRY IL-JACKSON IL-PERRY MO-BOLLINGER MO-CAPE GIRARDEAU MO-
812 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...PERRY...NORTHWESTERN
CAPE GIRARDEAU...PERRY AND NORTHEASTERN BOLLINGER COUNTIES UNTIL 915
PM CDT...

AT 810 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FREEBURG TO STE. GENEVIEVE
TO NEAR WOMAC...AND MOVING EAST SOUTHEAST AT 40 MPH.

WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE
STORMS HAVE HAD A HISTORY OF STRONG WINDS. HOWEVER DOPPLER RADAR
DOES INDICATE SLIGHT WEAKENING OF THE STORMS.

LOCATIONS IMPACTED INCLUDE...
CARBONDALE...JACKSON...PERRYVILLE...MURPHYSBORO...DU QUOIN...
PINCKNEYVILLE...DE SOTO...ELKVILLE...AVA...TAMAROA...WILLISVILLE...
GRAND TOWER...ALTENBURG...ALLIANCE...BIEHLE...MILLERSVILLE...DAISY...
PATTON...CUTLER AND DOWELL.

LAT...LON 3821 8915 3813 8915 3809 8912 3795 8918
      3795 8915 3766 8930 3760 8945 3756 8947
      3757 8952 3738 8957 3743 9015 3764 9015
      3787 8994 3791 8985 3785 8979 3785 8974
      3780 8968 3781 8967 3796 8959 3822 8959
TIME...MOT...LOC 0110Z 281DEG 31KT 3844 8992 3797 9002 3767 9026

The radar

The St Louis radar (KLSX), 117 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 9, 7:35 PM CST
Where
Perry County, 1.86 mi WNW of Lithium to 1.41 mi NNW of Lithium
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.840, -89.912

Trees were blown down across County Roads 926 and 928.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593309.